MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number U357574
Medical Device Problem Codes Material Rupture (1546); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/26/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during a left arm fistula procedure, the pta balloon allegedly ruptured circumferentially at 24 atm during the first inflation.The health care provider(hcp) was able to retrieve the balloon catheter and balloon segments successfully through the sheath.Reportedly, the hcp successfully deployed a stent at the lesion site to complete the procedure.The patient was reported to be asymptomatic at the conclusion of the procedure.There was no reported patient injury.
 
Event or Problem Description
It was reported that during a left arm fistula procedure, the pta balloon allegedly ruptured circumferentially at 24atm during the first inflation.The health care provider(hcp) was able to retrieve the balloon catheter and balloon segments successfully through the sheath.Reportedly, the hcp successfully deployed a stent at the lesion site to complete the procedure.The patient was reported to be asymptomatic at the conclusion of the procedure.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only complaint reported to date for this lot number and failure mode.Visual/microscopic inspection: the balloon size for this product is printed on the balloon hub of the catheter and identified the returned sample as a 7mm x 40mm balloon.The first segment consists of the hubs, catheter shaft, and proximal portion of the balloon.A complete compound rupture was noted to the balloon approximately 2.8 from the glue joint; the edges of the rupture were examined under magnification (10x) and were noted to be jagged.A complete break was noted to the inner guidewire lumen approximately 4.0cm from the glue joint; stretching was noted on the guidewire lumen as well as 0.2cm proximal to the glue joint.The proximal marker band was loose as slipped off of the guidewire lumen during the evaluation.The second segment consists of the distal portion of the balloon, guidewire lumen, and distal tip.The balloon material was found to be prolapsed over the distal tip.The distal marker band was noted to be missing from the guidewire lumen.No other anomalies were noted to the returned device.Functional/performance evaluation: no functional testing could be performed due to the returned sample condition.Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: a visual inspection found the distal portion of the balloon and catheter completely detached from the device.Additionally, the proximal and distal marker bands were found to be detached.A complete compound rupture was noted in the balloon.Therefore, the investigation is confirmed for a compound rupture.The investigation is additionally confirmed for detached marker bands as well as detached balloon and catheter.The balloon rupture likely lead to the detachments.However, the definitive root cause for the balloon rupture could not be determined based upon the available information.It is unknown if patient and/or procedural issues contributed to the reported event.Labeling review: the current ifu (instructions for use) states: warnings: do not exceed the rbp recommended for this device.Balloon rupture may occur if the rbp rating is exceeded.To prevent over pressurization, use of a pressure monitoring device is recommended.Precautions: if resistance is felt during post procedure withdrawal of the catheter through the introducer sheath/guide catheter, determine if contrast is trapped in the balloon with fluoroscopy.If contrast is present, push the balloon out of the introducer sheath/guide catheter and then completely evacuate the contrast before proceeding to withdraw the balloon.If resistance is still felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and introducer sheath/guide catheter as a single unit.Use of the ultraverse 035 pta dilatation catheter: position the balloon relative to the lesion to be dilated, ensure the guidewire is in place, and inflate the balloon to the appropriate pressure.

Brand Name
ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6667330
Report Number2020394-2017-00708
Device Sequence Number46010
Product Code LIT
UDI-Device Identifier00801741093456
UDI-Public(01)00801741093456(17)200331(10)CMBR0481
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K142261
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2020
Device Model NumberU357574
Device Catalogue NumberU357574
Device Lot NumberCMBR0481
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/13/2017
Initial Date Received by Manufacturer 05/30/2017
Supplement Date Received by Manufacturer08/24/2017
Initial Report FDA Received Date06/26/2017
Supplement Report FDA Received Date08/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1